Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 137, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 21, 2008, 3:39 PM EDT for Chemung County, Schuyler County, Yates County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2008, 3:39 PM EDT (19:39 UTC)
- Expired
- Jun 21, 2008, 4:06 PM EDT
- In force
- 27 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Chemung County, NY, Schuyler County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 79 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:04 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 21, 2:04 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 204 PM EDT SAT JUN 21 2008 .SYNOPSIS... OUTSIDE OF A HIT OR MISS LATE AFTERNOON SHOWER OR THUNDERSTORM...MOST OF THE DAY TODAY WILL BE DRY WITH A WEAK RIDGE OF HIGH PRESSURE ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE TONIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA, AND ESPECIALLY ON SUNDAY OUT AHEAD OF A COLD FRONT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY WITH THE PASSAGE OF ANOTHER FRONTAL BOUNDARY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE AS OF 1117 AM... MINOR WAVE MOVING THROUGH ONTARIO AND INTO WRN NY WILL KEEP TRUCKING EAST THIS AFTERNOON AND INTO INCRGLY UNSTABLE AIRMASS OVER CNY AS TEMPS WARM TO NEAR 80 AND DWPTS REMAIN FAIRLY STEADY STATE...PSBLY MIXING OUT A BIT ONLY TO THE MID 50S. THESE FACTORS SHOULD BE ENOUGH TO GENERATE ISOLD TO SCT TSRA OVER THE REGION DURING THE MID-LATE AFTERNOON DESPITE HEIGHTS RISING IN GENERAL OVER THE AREA IN RESPONSE TO BIGGER TROF DIGGING OVER THE UPR MIDWEST. HAVE JUST NUDGED PREV FCST A BIT TO INCLUDE SHRA/TSRA CHANCES FURTHER EAST...AND ABOUT AN HOUR OR TWO SOONER THIS AFTERNOON. WIND FIELDS NOT IMPRESSIVE FOR ENOUGH SHEAR TO SUSTAIN UPDRAFTS FOR ORGANIZED SEVERE WEATHER...BUT A BRIEF PULSE STORM COULD GENERATE HAIL...ESPLY WESTERN ZONES. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... UL TROF CONTINUES TO DIG INTO UPPER GREAT LAKES TONIGHT. BELIEVE THE LATEST MODELS ARE SOMEWHAT SLOWER WITH THIS EVOLUTION, WITH THE NAM SHOWING UPPER RIDGING ACROSS MUCH OF THE FA TONIGHT IN RESPONSE TO DIGGING TROF, AND THEREFORE HOLDING OFF MOST PRECIP UNTIL LATE TONIGHT AND ON SUNDAY. SUNDAY...SHORTWAVE TROF AHEAD OF ADVANCING COLD FRONT WILL PROVIDE BETTER FOCUS FOR SHRA/TSRA DEVELOPMENT. SPC OUTLOOKS AREA FOR SLGT RISK OF SEVERE WITH POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. WILL MENTION IN HWO THIS MORNING. PRECIP TAPERS OFF SUNDAY EVENING...BEFORE APPROACHING COLD FRONT BRINGS MORE SHRA/TSRA ON MONDAY. UPPER TROF SWINGS THRU THE AREA ON TUESDAY...BUT SFC HIGH PRESSURE SHOULD BRING DRY WX MOST OF THE DAY AND NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... FOLLOWED HPC FOR THE EXTENDED...WITH LONG RANGE GUIDANCE IN GOOD AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR CWA THROUGH THE PERIOD. TEMPERATURES WILL BE PRETTY MUCH SEASONAL WITH A SLOW WARMING TREND AS THE FLOW ALOFT SLOWLY BACKS TOWARDS THE END OF THE WEEK. AS FOR PRECIP CHANCES...A DISTURBANCE IN THE NORTHWESTERLY FLOW COULD BRING A SHRA/TSRA ON WEDNESDAY. AFTER THIS...WE SHOULD BE BASICALLY DRY FOR THURSDAY...BUT THEN BY FRIDAY AND INTO THE WEEKEND A MUCH MORE SUBSTANTIAL TROUGH WILL DIVE OUT OF CANADA INTO THE NORTHERN MIDWEST...WITH SHRA/TSRA CHANCES INCREASING FOR THE END OF THE PERIOD. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR ALL SITES ATTM. SHRA/TSRA ARE POPPING WEST OF OUR AREA AND WILL MOVE FROM WEST TO EAST INTO THE AREA THIS EVENING. HAVE INCLUDED CB TEMPO GROUPS TO ACCOUNT FOR THIS...AND WILL HAVE TO HONE IN ON SPECIFIC DETAILS AS THE SHRA/TSRA ARRIVE...BUT FEEL MOST PLACES WILL REMAIN PREDOMINATELY VFR THIS AFTERNOON. THIS EVENING...CONVECTION WILL BRIEFLY DIE OFF...AND CAN/T EVEN RULE OUT SOME LIGHT FOG FORMING DURING THE EVENING HOURS IF THERE IS ENOUGH AFTERNOON RAIN...BUT HAVE NOT INCLUDED IN THIS TAF SET. SHRA WITH EMBEDDED TSRA BEGIN AGAIN AFTER MIDNIGHT. GENERALLY VFR CONDITIONS WILL PERSIST...BUT ITH/ELM/BGM COULD SEE VSBYS DROP TO MVFR AS THESE SHRA CONTINUE. WILL USE SHRA LANGUAGE AT THIS TIME...AS REMAINING TSRA ACTIVITY WILL LIKELY DIMINISH TO SOME EMBEDDED CELLS. ON SUNDAY MORNING...MAIN BATCH OF SHRA PULLS OUT...BUT SCT SHRA/TSRA ARE POSSIBLE IN IT/S WAKE SO HAVE STARTED UP CB GROUPS AGAIN. AVP/RME WILL BE THE LAST TO CLEAR OUT OF THE SHRA...AND COULD EVEN SEE SOME MORNING MVFR SHRA AT AVP. WILL CONTINUE THE CB GROUPS THROUGH THE END OF THE TAF PERIOD. ANY STORMS THAT DO FORM TOWARDS THE END OF THE PERIOD COULD BE SEVERE. WEST SOUTHWEST WINDS 10G15KTS WILL CONTINUE THIS AFTERNOON BEFORE BECOMING SOUTHERLY LESS THAN 5KTS TONIGHT WITH SOUTHWESTERLIES 8G15KTS REDEVELOPING ON SUNDAY. OUTLOOK... SUN AFTERNOON...GENERALLY VFR WITH CHC SHRA/TSRA WITH MVFR RESTRICTIONS. SUN NIGHT...IMPROVEMENT TO VFR WITH LATE NIGHT FOG POSSIBLE...ESPECIALLY AT ELM. MON/TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE. WED...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JML NEAR TERM...JAB SHORT TERM...JML LONG TERM...JMA AVIATION...JMA
Hazardous weather outlook, Jun 21, 11:13 AM EDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1113 AM EDT SAT JUN 21 2008 NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-221515- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA- 1113 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP DURING THE MID TO LATE AFTERNOON TODAY. HEAVY RAINFALL IS LIKELY FROM ANY STORM...AND SMALL HAIL IS A POSSIBILITY. THUNDERSTORMS SHOULD DIMINISH AROUND SUNSET...BUT LINGERING SHOWERS MAY CONTINUE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. NYZ057-062-PAZ040-043-044-047-048-072-221515- DELAWARE-SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 1113 AM EDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP DURING THE MID TO LATE AFTERNOON TODAY. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AHEAD OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.
In the hours before
Special weather statement, Jun 21, 2:45 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT SAT JUN 21 2008 NYZ022-211930- STEUBEN NY- 245 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES WEST OF TROUPSBURG...AND MOVING EAST AT 18 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... YOUNG HICKORY AT 250 PM EDT... TROUPSBURG AT 300 PM EDT... JASPER AT 310 PM EDT... WOODHULL AT 320 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
Special weather statement, Jun 21, 3:22 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 322 PM EDT SAT JUN 21 2008 NYZ022-211945- STEUBEN NY- 322 PM EDT SAT JUN 21 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR TROUPSBURG...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... JASPER AT 330 PM EDT... WOODHULL AT 340 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. RRM
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:28 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 32 min |
| Jun 21, 4:52 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 23 min |
| Jun 21, 5:07 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Wyoming | 38 min |
| Jun 21, 5:15 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.